Make an appointment:
(i.e. Dermatologists)

Does getting testosterone injections increase my chances of infertility?

My family doctor says that it shouldn't be a problem but info on the internet and other sources say yes. Should I be concerned with our family planning capabilities?
Every medication has both risks and benefits, and these two need to be balanced against each other when considering whether to take a medication. That is why is it important to discuss this question with your primary care doctor. In the case of testosterone injections, which are frequently used in cases of men with low testosterone levels to improve energy, libido, and other symptoms, there can also be unintended side effects. The most important is the increased risk of prostate cancer, but other effects can also include lowering of the sperm count. Therefore it is indeed the case that men who use testosterone injections may have trouble with fertility. The good news is that the sperm count tends to recover quickly once you discontinue the medication, but while on the medication this may be an issue. I'd recommend discussing the issue again with your primary care doctor. It is not clear to me from your question why you are taking the testosterone and what benefits you are getting from it. This information is important, because you will have to weigh how important these benefits are to you against the possible side effects, such as lowered sperm count. Your doctor will be able to facilitate this discussion and will be able to help you make a final decision.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Other Urologists